Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 11, NWS Duluth, MN

June 17, 2010Pine County, Minnesota; Burnett County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jun 17, 2010, 8:37 PM CDT for Pine County, Minnesota; Burnett County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2010, 8:37 PM CDT (01:37 UTC)
Expired
Jun 17, 2010, 9:00 PM CDT
In force
23 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

Counties Pine County, MN, Burnett County, WI

The radar

The Duluth radar (KDLH), 98 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 2:30 PM CDTTornado WatchSPC9 hr
Jun 17, 5:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.6 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2010-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2010-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
536 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 17, 6:43 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 17, 6:43 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
643 PM CDT THU JUN 17 2010

.AVIATION...00Z TAFS.
NO SATELLITE IMAGERY ATTM. TSRA WILL CONTINUE TO AFFECT THE
TERMINALS THROUGH 04Z IN NE MN AND 06Z IN NW WI. GUSTY SFC
WINDS...WITH HIGHER GUSTS IN VCNTY OF STRONGER STORMS. WINDS WILL
DIMINISH FOR A TIME AFTER STORMS END THEN CRANK UP AGAIN 13Z-14Z
FRIDAY. OTHERWISE...VFR.

&&

.PREV DISCUSSION... /ISSUED 500 PM CDT THU JUN 17 2010/

MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM/TORNADO POTENTIAL
ACROSS CENTRAL MINNESOTA THROUGH 7 PM...

ARC OF TORNADIC SUPERCELL STORMS HAS DEVELOPED FROM NW MN SSEWD TO
BETWEEN ALEXANDRIA AND BRAINERD WITH SEVERAL CONFIRMED TORNADOES
WITH STORM IN SOUTHEAST OTTERTAIL COUNTY.  IF STORMS MAINTAIN
PRESENT MOVEMENT..THEY WILL MOVE INTO CASS/CROW WING COUNTIES
BETWEEN 5-530 PM.

TORNADO THREAT IS VERY HIGH OVER CASS AND CROW WING COUNTIES THROUGH
AT LEAST 630 PM.

AIRMASS TO THE SOUTHWEST OF A LINE FROM LAKE MILLE LACS TO LAKE
WINNIBIGOSHISH CONTINUES TO RAPIDLY DESTABILIZE WITH STRONG
WARM/MOIST ADVECTION AND 40-50 KT LLJ. THE LARGER SCALE KINEMATIC
ENVIRONMENT REMAINS VERY FAVORABLE FOR ALL MODES OF SEVERE WEATHER
INCLUDING TORNADOES...GOLF BALL AND LARGER HAIL...AND APPEARS TO BE
BECOMING MORE FAVORABLE FOR STRONG WINDS.

RADAR DATA FROM KDLH/KMPX/KMVX SUGGESTS NUMEROUS NEW UPDRAFTS HAVE
DEVELOPING BETWEEN ST CLOUD/ALEXANDRIA AND BRAINERD. THIS MAY BE THE
BEGINNING OF UPSCALE GROWTH FROM DISCRETE CELLS TO MCS
DEVELOPMENT..AND THIS TRANSITION MAY BEGIN IN EARNEST OVER THE
SOUTHWEST PART OF THE DULUTH CWA /CASS AND CROW WING COUNTIES/
BETWEEN 5-6 PM.  AS SUCH..WE EXPECT THE DAMAGING WIND THREAT TO
INCREASE SIGNIFICANTLY IN ADDITION TO TORNADOES AND HAIL  OVER THE
NEXT COUPLE OF HOURS.

&&

.POINT TEMPS/POPS...
DLH  52  77  54  71 /  70  10  10  10
INL  56  73  51  72 /  70  20  30  10
BRD  56  78  57  75 /  50  10  10  10
HYR  64  84  58  76 /  70  20  10  10
ASX  62  82  58  75 /  70  20  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LSZ143>147.

&&

AVIATION...GSF
Hazardous weather outlook, Jun 17, 2:42 PM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
242 PM CDT THU JUN 17 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
242 PM CDT THU JUN 17 2010

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE NORTHLAND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONGOING SEVERE THUNDERSTORMS OVER NORTH CENTRAL MINNESOTA WILL
CONTINUE TO POSE A THREAT OF GOLF BALL SIZE HAIL AND 60 MPH WINDS
THROUGH AT LEAST 5-6 PM..AFFECTING ITASCA AND KOOCHICHING COUNTIES.

A WIDESPREAD AND SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS WILL
OCCUR ACROSS MUCH OF THE REGION FROM LATE THIS AFTERNOON INTO
TONIGHT. INTENSE SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT CENTRAL
MINNESOTA BETWEEN 4 AND 8 PM... WITH STORMS RAPIDLY SPREADING
EASTWARD ACROSS THE REMAINDER OF CENTRAL AND NORTHERN MINNESOTA AND
NORTHWEST WISCONSIN DURING THE MID TO LATE EVENING AND OVERNIGHT.

THE MOST INTENSE SEVERE WEATHER IS EXPECTED ACROSS MINNESOTA...
GENERALLY WEST OF THE HIGHWAY 53 AND INTERSTATE 35 CORRIDORS... AND
IN PARTICULAR AREAS FROM GRAND RAPIDS... TO LEECH LAKE... BRAINERD
AND LAKE MILLE LACS.  TORNADOES... THUNDERSTORM WINDS IN EXCESS OF
80 MPH... AND GOLF BALL TO BASEBALL SIZE HAIL ARE ALL POSSIBLE WITH
THE STRONGEST STORMS.

THESE STORMS WILL POSE A SIGNIFICANT RISK TO LIFE AND PROPERTY...
AND PEOPLE ARE URGED TO STAY CURRENT WITH THE LATEST WEATHER
INFORMATION THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND FRIDAY
NIGHT...AND AGAIN FROM SUNDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED FOR THE REMAINDER OF THE
AFTERNOON INTO TONIGHT.

LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
242 PM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHEAST WINDS WILL BE GUSTY THIS AFTERNOON AND EVENING AS A
STORM SYSTEM APPROACHES FROM THE WEST. SUSTAINED NORTHEAST WINDS
15 TO 20 KNOTS WITH GUSTS 25 TO 30 KNOTS WILL BE POSSIBLE. SEE
THE LATEST MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT MOST OF
WESTERN LAKE SUPERIOR THIS EVENING AND OVERNIGHT WITH STRONG
WINDS... LARGE HAIL AND FREQUENT DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND FRIDAY
NIGHT...AND AGAIN FROM SUNDAY INTO WEDNESDAY.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 17, 7:16 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
716 PM CDT THU JUN 17 2010

MNZ038-180115-
PINE-
716 PM CDT THU JUN 17 2010

...VERY STRONG THUNDERSTORMS HEADING FOR PINE COUNTY...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING TOWARD PINE COUNTY FROM THE WEST. THE
STORMS SHOULD MOVE INTO THE COUNTY BY 800 PM.

THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS. BE PREPARED TO TAKE SHELTER QUICKLY IF NECESSARY. A
TORNADO WATCH CONTINUES IN EFFECT FOR PINE COUNTY UNTIL 900 PM.

LOCATIONS IMPACTED INCLUDE...
  WEST ROCK...          POKEGAMA LAKE...      ROCK CREEK...
  PINE CITY...          BEROUN...             HINCKLEY...
  FRIESLAND...          SANDSTONE...          CLOVERDALE...
  FINLAYSON...          CLOVERDALE...         RUTLEDGE...
  DENHAM...             ASKOV...              DUXBURY...

LAT...LON 4639 9233 4605 9236 4595 9268 4575 9286
      4575 9311 4639 9296

04
Special weather statement, Jun 17, 7:36 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
736 PM CDT THU JUN 17 2010

MNZ019-020-037-038-180130-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-PINE-SOUTHERN LAKE/NORTH
SHORE-
736 PM CDT THU JUN 17 2010

...VERY STRONG THUNDERSTORMS HEADING FOR SOUTHERN SAINT LOUIS AND
CARLTON COUNTIES...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN SAINT LOUIS AND CARLTON
COUNTIES FROM THE WEST. THE STORMS SHOULD MOVE INTO THE AREA BY 830
PM.

THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS. BE PREPARED TO TAKE SHELTER QUICKLY IF NECESSARY. A
TORNADO WATCH CONTINUES IN EFFECT FOR SAINT LOUIS AND CARLTON
COUNTIES UNTIL 900 PM.

LOCATIONS IMPACTED INCLUDE...
  AUTOMBA...            WRIGHT...             KETTLE RIVER...
  ISLAND...             CROMWELL...           SILICA...
  FLOODWOOD...          GOWAN...              BARNUM...
  NEMADJI...            MAHTOWA...            TOIVOLA...
  SAWYER...             ELMER...              MEADOWLANDS...

LAT...LON 4728 9184 4696 9183 4668 9232 4642 9233
      4641 9305 4727 9305

04
Local storm report, Jun 17, 7:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
756 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             SWATARA                 46.90N 93.67W
06/17/2010  E1.75 INCH       AITKIN             MN   TRAINED SPOTTER

&&

LAMERS
Special weather statement, Jun 17, 8:09 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
809 PM CDT THU JUN 17 2010

WIZ001-006-180200-
BURNETT-DOUGLAS-
809 PM CDT THU JUN 17 2010

...VERY STRONG THUNDERSTORMS HEADING FOR DOUGLAS AND BURNETT
COUNTIES...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING TOWARD DOUGLAS AND BURNETT COUNTIES FROM
THE WEST. THE STORMS SHOULD ENTER THE WESTERN PARTS OF THE COUNTIES
BY 845 PM.

THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS. BE PREPARED TO TAKE SHELTER QUICKLY IF NECESSARY.

LOCATIONS IMPACTED INCLUDE...
  CLAM LAKE...          SIREN...              YELLOWLAKE...
  WEBSTER...            BIG SAND LAKE...      RIVERSIDE...
  HERTEL...             RIVERSIDE...          COZY CORNER...
  BIRCH ISLAND LAKE...  WEBB LAKE...          PATZAU...
  MOOSE JUNCTION...     DAIRYLAND...          CHAFFEY...

LAT...LON 4568 9280 4589 9266 4604 9227 4661 9226
      4669 9161 4619 9158 4617 9208 4568 9207
      4568 9217 4572 9217 4572 9251 4568 9252

04
Local storm report, Jun 17, 8:23 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
823 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     NON-TSTM WND DMG 1 S AITKIN              46.52N 93.71W
06/17/2010                   AITKIN             MN   TRAINED SPOTTER

            12 INCH DIAMETER PINE TREE BLOWN DOWN SOUTH SIDE OF
            AITKIN.

&&

SG
Special weather statement, Jun 17, 8:23 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
823 PM CDT THU JUN 17 2010

WIZ007-180215-
WASHBURN-
823 PM CDT THU JUN 17 2010

...VERY STRONG THUNDERSTORMS HEADING FOR WASHBURN COUNTY...

AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING TOWARD WASHBURN COUNTY FROM THE WEST.
THE STORMS SHOULD MOVE INTO THE WESTERN PART OF THE COUNTY BY 900
PM.

THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS. BE PREPARED TO TAKE SHELTER QUICKLY IF NECESSARY.

LOCATIONS IMPACTED INCLUDE...
  SPOONER LAKE...       TREGO...              SPOONER...
  SHELL LAKE...         SARONA...             MINONG...
  LAMPSON...            EARL...

LAT...LON 4616 9159 4566 9156 4567 9202 4614 9204

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:12 PM CDTSpecial Marine WarningDLH53 min
Jun 17, 7:16 PM CDTSpecial Weather StatementDLHPine59 min
Jun 17, 7:17 PM CDTTornado WarningDLHAitkin, Cass, Crow Wing, Itasca43 min
Jun 17, 7:28 PM CDTTornado WarningDLHCrow Wing20 min
Jun 17, 7:36 PM CDTSpecial Weather StatementDLHCarlton54 min
Jun 17, 7:39 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing, Itasca36 min
Jun 17, 7:58 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Saint Louis62 min
Jun 17, 8:11 PM CDTSpecial Marine WarningDLH64 min
Jun 17, 8:23 PM CDTSevere Thunderstorm WarningDLHPine37 min
Jun 17, 8:58 PM CDTTornado WarningDLHPine32 min
Jun 17, 9:30 PM CDTTornado Warning EmergencyDLHPine30 min
Jun 17, 10:12 PM CDTSpecial Weather StatementDLH48 min
Jun 17, 11:05 PM CDTSpecial Weather StatementDLHSaint Louis40 min
Jun 18, 3:23 AM CDTSmall Craft AdvisoryDLH17 hr
Jun 18, 1:16 PM CDTWind AdvisoryDLHItasca, Koochiching6 hr
Jun 17, 8:09 PM CDTSpecial Weather StatementDLHBurnett, Douglas51 min
Jun 17, 8:23 PM CDTSpecial Weather StatementDLHWashburn52 min
Jun 17, 8:55 PM CDTSpecial Weather StatementDLHBayfield, Sawyer50 min
Jun 17, 9:40 PM CDTSpecial Weather StatementDLHAshland65 min
Jun 17, 10:00 PM CDTTornado Warning EmergencyDLHBurnett, Douglas, Washburn22 min

Nearby

Tornado Warnings in Minnesota, 2010Tornado Warnings in Wisconsin, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.